Renal and hepatic damage in children following the administration of soluble bismuth compounds has been reported on a number of occasions (McClendon, 1941; Boyette, 1946; Barnett, 1947; Petersilge, 1947; Weinstein, 1947; Karelitz and Freedman, 1951; Sterne et al., 1955); but, despite the possibility of these complications and the lack of evidence that these preparations are of particular value in virus infections of the mouth, sodium bismuth thioglycollate continues to be used in the treatment of herpetic stomatitis. The purpose of this report is to reaffirm the dangers associated with the administration of this drug, and to describe a severe electrolyte imbalance occurring in a case with anuria.
Report of Case
A 21-month-old girl was in good health until she developed a sore throat with some ulceration of the mouth 10 days before her admission to the hospital. She was treated with an intramuscular injection of sodium bismuth thioglycollate containing 5.2